EconPapers    
Economics at your fingertips  
 

Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium

Dominik Sachs, Aleh Tsyvinski and Nicolas Werquin

No 22646, NBER Working Papers from National Bureau of Economic Research, Inc

Abstract: We study the incidence and the optimal design of nonlinear income taxes in a Mirrleesian economy with a continuum of endogenous wages. We characterize analytically the incidence of any tax reform by showing that one can mathematically formalize this problem as an integral equation. For a CES production function, we show theoretically and numerically that the general equilibrium forces raise the revenue gains from increasing the progressivity of the U.S. tax schedule. This result is reinforced in the case of a Translog technology where closer skill types are stronger substitutes. We then characterize the optimum tax schedule, and derive a simple closed-form expression for the top tax rate. The U-shape of optimal marginal tax rates is more pronounced than in partial equilibrium. The joint analysis of tax incidence and optimal taxation reveals that the economic insights obtained for the optimum may be reversed when considering reforms of a suboptimal tax code.

JEL-codes: E62 H21 H22 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-mac, nep-ore and nep-pbe
Date: 2016-09
Note: EFG PE
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.nber.org/papers/w22646.pdf (application/pdf)
Access to the full text is generally limited to series subscribers, however if the top level domain of the client browser is in a developing country or transition economy free access is provided. More information about subscriptions and free access is available at http://www.nber.org/wwphelp.html. Free access is also available to older working papers.

Related works:
Working Paper: Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium (2016) Downloads
Working Paper: Nonlinear Tax Incidence and Optimal Taxation in General Equilibrium (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nbr:nberwo:22646

Ordering information: This working paper can be ordered from
http://www.nber.org/papers/w22646
The price is Paper copy available by mail.

Access Statistics for this paper

More papers in NBER Working Papers from National Bureau of Economic Research, Inc National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.. Contact information at EDIRC.
Series data maintained by ().

 
Page updated 2017-09-29
Handle: RePEc:nbr:nberwo:22646